A leap in the right direction – coming off antidepressants

Like many people diagnosed with a mental health disorder, such as depression and anxiety, I was encouraged to take antidepressants to ease my symptoms and keep me ‘stable’. In a time of terrible emotional and physical upheaval, any solution, short or long term, is a good one. I was put onto 20mg of fluoxetine (prozac), which seems to be the standard antidepressants doctors give to sufferers. I was on fluoxetine for about a year, and it did for the most part make life easier. While my initial unmedicated depression symptoms were the inability to go out, feeling hopeless, extreme fatigue, and many more, the fluoxetine seemed to make going out an option again. I found I was able to get on with my day-to-day life, and managed to move away from home and go to university.

However, I got overconfident. Thinking the drugs had ‘fixed’ me, I came off of them, cold turkey. This was probably the worst I’ve ever been whilst experiencing mental health difficulties. I saw no point in living, and believed it would be better off if I wasn’t here anymore. I struggled to leave my room, and hid from the outside world. While I do not remember the withdrawal being physically distressing, I was in such an awful mental state. I went straight to my doctor who told me that coming off antidepressants cold turkey was very risky. I was very uneducated on antidepressants in general, how they worked and how I should come off of them. So I went back onto fluoxetine, which again brought me back to stability.

After another few months, I felt the drugs were not working anymore. My doctor suggested I should change to a different antidepressant, in the hope they would make a difference again. I changed to a drug called citalopram and was taking a 20mg dose daily. These made me feel amazing – I felt like I could do anything, like my life was brilliant again. For a time. After 2 years on citalopram, I’ve made the difficult decision to get off of antidepressants altogether. I did not read into them enough before going on them (at 17, I was more naive than I am now), and I feel that they have caused more problems than they solve. While I am able to function, I feel dulled. Antidepressants don’t just target the negative feelings in your brain, they target any sort of feeling and cause it to be somewhat numbed. Some days I feel like a robot, blindly responding to stuff around me without ever having significant emotional reactions. I feel like the antidepressants have changed me as a person, and I am not myself anymore. This is why I have decided to come off them (slowly this time).

The whole process of weaning myself off them safely will take me three months. In that time I very slowly reduce my dose, in the hope I will not have serious withdrawal symptoms. Sadly, the withdrawal symptoms come no matter how small the decrease in dose is. I reduced my dose for the first time last week, and some withdrawal symptoms are already showing themselves. I have a constant headache, I’m extremely tired and very light sensitive. I feel perpetually dizzy, and have been experiencing what people call ‘brain zaps’, it literally feels like your brain is getting an electric shock. I don’t feel like I am 100% present, I feel unstable and light-headed.

While antidepressants have helped me tackle a stressful period in my life (thanks uni, you bastard), I feel like I am ready to handle my depression and anxiety in a natural, side effect free way. I am currently undergoing treatment via CBT (cognitive behavioural therapy) and have high hopes this will help me handle the symptoms I still struggle with. Withdrawal from these antidepressants isn’t going to be fun, but I’m excited to (hopefully) be able to tackle my condition without drugs. Sometimes, they cause more problems than they fix.

 

Advertisements

5 thoughts on “A leap in the right direction – coming off antidepressants

  1. I’m excited for you too!
    You know what to expect from the withdrawals which is great. I made the mistake of going cold turkey several years ago too – was not fun. Sometimes doc’s are too focused on getting you on rather than off the meds to really let you know that you still have one more challenge to face.
    You’ll be fine and good luck!

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s